Alert archive / Missouri / Special Weather Statements in 2021
Special Weather Statement, NWS Springfield, MO
NWS Springfield, MO issued this special weather statement at Mar 17, 2021, 6:39 PM CDT for Greene County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 6:39 PM CDT (23:39 UTC)
- Expired
- Mar 17, 2021, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
County Greene County, MO
The radar
The Springfield radar (KSGF), 10 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
796
WWUS83 KSGF 172339
SPSSGF
Special Weather Statement
National Weather Service Springfield MO
639 PM CDT Wed Mar 17 2021
MOZ079-089-090-094-180030-
Polk MO-Greene MO-Dade MO-Lawrence MO-
639 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...NORTHEASTERN
LAWRENCE...GREENE AND SOUTHEASTERN DADE COUNTIES UNTIL 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Everton to 8 miles south of
Ash Grove to near Republic. Movement was northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Springfield... Republic...
Willard... Ash Grove...
Walnut Grove... Morrisville...
Everton... Brookline...
Halltown... Sacville...
Glidewell... Ebenezer...
Brighton... Bois D'arc...
Cave Springs... Eudora...
This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Missouri.
LAT...LON 3716 9363 3727 9379 3756 9350 3739 9322
3722 9317 3710 9355 3710 9361
TIME...MOT...LOC 2339Z 235DEG 25KT 3726 9367 3719 9357 3713 9355
$$
RothsteinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Mar 17, 4:11 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 17, 4:11 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
411 PM CDT Wed Mar 17 2021
.MESOSCALE DISCUSSION...
Issued at 1131 AM CDT Wed Mar 17 2021
We continue to monitor the potential for severe storms and flooding
from this afternoon into this evening.
Water vapor imagery continues to depict upper level low pressure
churning east across central Oklahoma. At the surface, low pressure
is analyzed between Oklahoma City and Tulsa. A warm front extends
northeast from the low into northwest Arkansas, with this front then
jutting north into south-central Missouri from the Bull Shoals Lake
region to just north of West Plains. This front has become pseudo-
stationary over the past hour.
As we move through the afternoon and early evening, that surface low
will track east-northeast along that front through southern
Missouri. The frontal boundary may make a little more progress to
the north, with the I-44 corridor perhaps being the farthest north
the front makes it. New convective initiation is expected near and
south of the front in the 18-20Z window as strong height falls and
upper level diffluence overspread the warm sector. We then expect
the potential for scattered to numerous storms to persist into this
evening before ending from west to east. Current thinking is that
storms will exit the eastern Missouri Ozarks by around 9 PM.
With low 60s dew points advecting into southern Missouri and the
cooling mid-levels, MLCAPE values of 500 to 1200 J/kg seem
reasonable in the warm sector by later this afternoon and early
evening. Meanwhile, effective bulk shear values of 60-65 knots will
be in place. This will certainly be supportive of supercells,
especially where storm coverage can remain more scattered in nature.
The latest CAM models suggest the potential for arcing, loose bands
of scattered supercells with perhaps some small line-segments also
developing.
All modes of severe storms will remain possible, including the
potential for a few tornadoes. We are confident that the potential
for a tornado outbreak will remain to our southeast down across the
Lower Mississippi Valley. The 700 mb wind fields across southern
Missouri are on the weak side to support a higher tornado threat.
Even 850 mb wind magnitudes are a bit low, but will increase into
the 30 knot range late this afternoon across south-central Missouri.
With that being said, we will be looking at two general areas for
tornado potential later this afternoon and evening. The first will
be with any cells tracking northeast along the warm front. It should
be noted that Bunkers right-moving vectors will tend to be parallel
to the warm front. The second potential area for a few tornadoes
will be across south-central Missouri starting around 22Z as those
850 mb winds nudge upwards. This will result in effective storm
relative helicities in the 150 to 200 m2/s2 range.
Hail potential looks to be the main severe weather mode given the
expected supercellular nature and cooling mid-level temperatures.
Mid-level lapse rates in the 6.5 to 7 C/km range will be present
across western Missouri this afternoon as the cold-core of that
upper level low approaches. This will support a greater threat for
large hail across southwestern Missouri. This is backed well by
SSCRAM guidance with SPC also painting 30% hail probabilities. The
main hail size range would be quarters to half dollars, but we do
suspect that golf ball size hail will certainly be achievable given
the expected supercell storm mode.
The main damaging wind threat would then be with any line segments
that develop. Again, the lack of 700 mb wind magnitudes will not be
supportive of a widespread damaging wind event. However, locally
damaging wind gusts up to 70 mph will be achievable with line
segments containing rear-inflow jet structures or mesovortices.
Given the recent heavy rainfall (including what we saw overnight and
this morning), we continue to be concerned with localized flooding
potential. One piece of good news is that overall storm motions
today will be rather rapid (northeast around 40 knots). Thus, our
main concern for any flooding potential would be for any areas that
see multiple rounds of thunderstorms or brief cell training.
.SHORT TERM...(Tonight through Thursday)
Issued at 350 PM CDT Wed Mar 17 2021
For ongoing severe event, see mesoscale section above.
For tonight, cold air wrapping in behind the system will lead to
precip switching to snow, or perhaps a rain snow mix farther
south and east unto Thursday morning. With a TROWAL setup over
the far NW CWA, greater snowfall intensity is expected across the
northern of our SE Kansas counties which should be able to
overcome relatively warm ground temperatures. Have up to 1-2
inches of snowfall and a Winter Wx Advisory for Bourbon County,
KS. Elsewhere, many locations should see snow or a rain/snow mix,
but do not expect any significant locations, especially on road
surfaces.
As temperatures warm Thursday (only into the upper 30s to low
40s), precip will change to all rain. Precip will gradually
diminish through the day, ending before midnight Thursday night.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 350 PM CDT Wed Mar 17 2021
Thursday night through Saturday will be dry. Lows will be in the
upper 20s to mid 30s Thursday night and Friday night, then in the
mid 30s to low 40s Saturday night. Highs will warm from the low to
mid 50s Friday to the mid 60s Sunday.
A couple of additional systems may impact the region from early to
mid next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Mar 17 2021
Expect showers and thunderstorms to develop within the next 1-2
hours. Strong to severe storms will be possible, with risks
primarily for large hail and damaging winds but an isolated
tornado cannot be ruled out. After thunderstorms exit the area
late this evening, a mix of rain and snow snow will move into the
area late tonight into Thursday morning. Relatively warm air and
ground temperatures will prevent accumulations at the TAF sites.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>083-088>092-094>098-105-106.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
Winter Weather Advisory from midnight tonight to noon CDT
Thursday for KSZ073.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous weather outlook, Mar 17, 4:45 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 445 PM CDT Wed Mar 17 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 445 PM CDT Wed Mar 17 2021 ...Severe Storms This Afternoon and Evening... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited non thunderstorm wind risk. Elevated snow risk. DISCUSSION... Severe thunderstorms were occurring over southwest Missouri and northeast Oklahoma and northern Arkansas this afternoon. These storms will move northeastward across southeast Kansas and southwest Missouri and south central Missouri through early evening. The strongest storms will be capable of producing large hail to the size of golf balls and wind gusts in excess of 70 mph. A few tornadoes will be possible, particularly across southern Missouri this afternoon and this evening. Given the wet soil conditions combined with elevated streamflows, widespread rainfall will likely lead to flash flooding in some areas. Low water crossings and low lying roads next to flashy streams will have the greatest risk of flooding today and tonight. As cold air moves into the area late tonight, rain will mix with and change to snow, especially over southeast Kansas and west- central Missouri where 1-2 inches of snow will be possible. Elsewhere, relatively warm air and ground temperatures will prevent significant snow accumulations. Winds will gust to 30-40 mph late this evening into tonight along and west of highway 65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snow will be possible Thursday morning. Little to no additional snow accumulation is expected during the day Thursday. Thunderstorm chances will increase Monday and Tuesday of next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening along and south of a line from Pittsburg Kansas to Springfield to Salem. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, Mar 17, 6:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL MOUNT VERNON 37.11N 93.82W
03/17/2021 E1.25 INCH LAWRENCE MO AMATEUR RADIO
&&
MMTLocal storm report, Mar 17, 6:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 1 SSW HOBERG 37.05N 93.85W
03/17/2021 LAWRENCE MO FIRE DEPT/RESCUE
&&
FEHLocal storm report, Mar 17, 6:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 1 SE MOUNT VERNON 37.10N 93.81W
03/17/2021 E1.00 INCH LAWRENCE MO TRAINED SPOTTER
&&
FEHLocal storm report, Mar 17, 6:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 2 ENE HOBERG 37.08N 93.82W
03/17/2021 E1.75 INCH LAWRENCE MO FIRE DEPT/RESCUE
&&
FEHLocal storm report, Mar 17, 6:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 NNW PURDY 36.85N 93.94W
03/17/2021 BARRY MO PUBLIC
SIGNIFICANT DAMAGE REPORTED TO A BARN AND
GARAGE. A TRAMPOLINE WAS REPORTED TO HAVE
IMPALED INTO A HOME.
&&
FEHSpecial weather statement, Mar 17, 6:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
639 PM CDT Wed Mar 17 2021
MOZ079-089-090-094-180030-
Polk MO-Greene MO-Dade MO-Lawrence MO-
639 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...NORTHEASTERN
LAWRENCE...GREENE AND SOUTHEASTERN DADE COUNTIES UNTIL 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Everton to 8 miles south of
Ash Grove to near Republic. Movement was northeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Springfield... Republic...
Willard... Ash Grove...
Walnut Grove... Morrisville...
Everton... Brookline...
Halltown... Sacville...
Glidewell... Ebenezer...
Brighton... Bois D'arc...
Cave Springs... Eudora...
This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Missouri.
LAT...LON 3716 9363 3727 9379 3756 9350 3739 9322
3722 9317 3710 9355 3710 9361
TIME...MOT...LOC 2339Z 235DEG 25KT 3726 9367 3719 9357 3713 9355
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:19 AM CDT | Flash Flood Watch | SGF | Barton, Benton, Camden, Cedar, Christian, Dade and 23 more | 19 hr |
| Mar 17, 2:20 AM CDT | Special Weather Statement | SGF | Laclede | 25 min |
| Mar 17, 4:22 AM CDT | Special Weather Statement | SGF | Benton | 23 min |
| Mar 17, 5:16 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 29 min |
| Mar 17, 5:33 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 57 min |
| Mar 17, 7:43 AM CDT | Special Weather Statement | SGF | Dallas | 32 min |
| Mar 17, 10:02 AM CDT | Areal Flood Advisory | SGF | Greene, Webster | 4 hr |
| Mar 17, 3:27 PM CDT | Special Weather Statement | SGF | McDonald | 33 min |
| Mar 17, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 40 min |
| Mar 17, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 50 min |
| Mar 17, 4:30 PM CDT | Special Weather Statement | SGF | McDonald | 30 min |
| Mar 17, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 50 min |
| Mar 17, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 52 min |
| Mar 17, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| Mar 17, 5:10 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 4 hr |
| Mar 17, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 35 min |
| Mar 17, 5:12 PM CDT | Tornado Warning | SGF | Barry | 33 min |
| Mar 17, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 43 min |
| Mar 17, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 57 min |
| Mar 17, 5:33 PM CDT | Tornado Warning | SGF | Barry, Lawrence | 27 min |
| Mar 17, 5:38 PM CDT | Tornado Warning | SGF | Barry | 37 min |
| Mar 17, 5:55 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Mar 17, 6:01 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene, Lawrence | 44 min |
| Mar 17, 6:13 PM CDT | Tornado Warning | SGF | Barry, Stone | 17 min |
| Mar 17, 6:20 PM CDT | Tornado Warning | SGF | Barry, Stone | 25 min |
| Mar 17, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| Mar 17, 6:37 PM CDT | Tornado Warning | SGF | Stone | 23 min |
| Mar 17, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 57 min |
| Mar 17, 6:50 PM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Stone | 4 hr |
| Mar 17, 4:35 AM CDT | Special Weather Statement | SGF | Bourbon | 40 min |
| Mar 17, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 30 min |
| Mar 17, 5:18 AM CDT | Special Weather Statement | SGF | Cherokee, Crawford | 42 min |
| Mar 17, 2:11 PM CDT | Winter Weather Advisory | SGF | Bourbon | 14 hr |
| Mar 17, 4:56 PM CDT | River Flood Warning | SGF | Bourbon | 60 hr |
Nearby
Special Weather Statements in Missouri, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.